DOI: http://dx.doi.org/10.18203/2320-6012.ijrms20192934

Phenytoin toxicity as a forgoer of schizophrenia like psychosis: a case report

Prasanta Dihingia, Anshu Kumar Jha

Abstract


This is a case report describing the toxicity of phenytoin overdose. It is very uncommon to find an anti-epileptic drug causing psychosis and till date only a few studies have found such a co-relation. A psychiatric patient was admitted in our department of medicine with the complain of ingestion of 30 tablets of phenytoin. On examination he was found to have auditory and visual hallucinations. He was restless and had an ill sustained concentration. First and foremost, thing was to stop the prescribed phenytoin tablets and sedate the patient with haloperidol and promethazine. Then, he was switched over to Levetiracetam 500 mg i.v. thrice daily, Clobazam 10 mg once daily and Resperidone 3 mg twice daily. On investigation we found serum phenytoin level >40 mg/dl. This was sufficient to support our diagnosis as after stopping the drug his symptoms improved. There have been case reports of epileptic patient presenting with psychosis but usually after 10-15 years, unlike our case. In our case this time period was reduced to 12 hours as there was a triggering factor present. So, if a known epilepsy patient develops psychosis, the drug history should be given a big importance and if required serum phenytoin level should be assessed to come to the diagnosis of “phenytoin induced schizophrenia like psychosis.


Keywords


Overdose, Phenytoin, Psychosis

Full Text:

PDF

References


Mathur S, Sen S, Ramesh L, Kumar SM. Utilization pattern of anti-epileptic drugs and their adverse effects, in a teaching hospital. Asian J Pharm Clin Res. 2010;3(1):55-9.

Gatzonis SD, Angelopoulos E, Sarigiannis P, Mantouvalos V, Ploumbidis D, Siafakas A. Acute psychosis due to treatment with phenytoin in a nonepileptic patient. Epilepsy Behaviour. 2003;4(1):771-2.

Logan WJ, Freeman JM. Pseudodegenerative disease due to diphenylhydantoin intoxication. Arch Neurol. 1969;21(6):631-7.

Borasi M, Verma P, Gupta SK. Psychosis as harbinger of phenytoin toxicity. Toxicol Int. 2015;22(1):160-1.

Nadkarni S, Devinsky O. Psychotropic effects of antiepileptic drugs. Epilepsy Curr. 2005;5(5):176-81.

Reynolds EH. Schizophrenia-like psychoses of epilepsy and disturbances of folate and Vitamin B12 metabolism induced by anticonvulsant drugs. Brit J Psychiatry. 1967;113(501):911-9.

Bersani G, Iannitelli A, Quartini A, Di Blasi C, Gualdi G, Pancheri P. Patients with epilepsy associated with schizophrenia: a descriptive study of patients investigated with MRI and standard EEG. J Pathol. 2008;14(1):10-5.